Overcome the Fear of Heroin Withdrawals
Bone-penetrating chills, relentless vomiting, restless pacing, an aching hopelessness that morphs into a consuming desperation to feel better for just one moment. These are the symptoms that lead many heroin addicts to wholeheartedly mean it when they say they would rather die than face the horrors of withdrawal.Going through a detox from heroin is both physically painful and mentally anguishing. Addicts who have experienced heroin withdrawals cannot fathom ever purposefully going through that misery again even when they are desperate to kick their dependency on a drug that has robbed them of their family, money, confidence and self-respect. Those who have made it through to the other side, though, know that the agony of detoxification is worth the high price paid to regain their freedom.
Although the process will be one of the most difficult things you have ever done in your life, there are several steps you can take to lessen your fear and make detoxing from heroin more tolerable.
Understanding the Process of Heroin Withdrawals
Most commonly, heroin detoxification is described as feeling like you have a very bad case of the flu. While a heroin detox is certainly a physically harrowing process, it is something that your body is capable of handling. Knowing what you will face can prepare you to manage the obstacles of opiate withdrawal management.
You actually experience the beginning of withdrawal symptoms every time you come down from using heroin, which is usually within six to 12 hours after dosing. When you miss the next dose, your body goes into acute withdrawal. This triggers an intense craving for another heroin fix and anxiety about that not happening.
Over the next two or three days, you’ll have severe muscle aches and body spasms, violent vomiting and diarrhea, debilitating headaches and excessive insomnia. During days three through seven, most heroin addicts report a slight easing of detoxification symptoms, but you’ll also be plagued by an onset of chills and hot flashes, abdominal cramping, heightened aggravation and a foggy brain that makes it difficult to think clearly. Uncontrollable shivering, body twitches, muscle spasms and restless leg syndrome are normal parts of the withdrawal process. In addition to causing painful aches in the bones, this twitching creates a restlessness that is mentally maddening. You’ll roam from room to room, sit down and then immediately stand up, flip through TV stations and toss and turn in bed.
The most intense symptoms of detoxing from heroin typically recede in five to seven days but can be drawn out up to three weeks. Post acute withdrawal syndrome (PAWS) lingers for several months, generally climaxing around 180 days. While the symptoms, such as memory lapses, agitation, emotional numbness and depression, are milder, the brain needs time to heal from the neurocircuitry changes it has undergone during the abuse stage.
Mentally Preparing for Opiate Withdrawals
The anticipation of dope sickness is often far worse than the actual experience. Since fear of the symptoms can actually intensify the severity of the ailments, your expectations partially influence the depth and duration of the withdrawals along with your age, length of heroin dependency and degree of usage.
While detoxing from heroin does not permanently harm the body physically, the dangers of depression can have deadly consequences. The associated intense mental anguish leads many heroin addicts down a morbid path filled with suicidal thoughts. Without the brain’s opioid receptors receiving stimulation from the drug, a feeling of hopelessness can quickly consume you.
Ways to Minimize Heroin Withdrawals
While medical supervision is always recommended when you are withdrawing from heroin, there are several ways that you can take charge of your own recovery.
One of the biggest side effects of long term heroin withdrawal is a significant loss of appetite. This neglect of your body’s needs creates a vitamin deficiency that not only weakens the immune system but also aggravates the withdrawal symptoms. It will likely be several days before you feel up to eating a real meal — or even capable of keeping food in your queasy stomach — but it is vital that you begin to replenish nutrients as soon as possible. Vitamin B complex, vitamin C, calcium and magnesium soothe your system. You also need to drink lots of water to help purge the toxins and replenish the fluids that you lose.
Seeking Professional Help for Heroin Addiction
It is common for heroin users to try to quit cold turkey on their own, especially if it is their first or second attempt. The problem with this approach is that you are simply treating the symptoms rather than the actual underlying problems that caused the addiction. Seeking assistance from a hospital detoxification program or rehabilitation center gives you the best chance for success in kicking heroin out of your life.
Doctors and detox counselors can identify and treat mental health problems, such as depression, chronic pain or eating disorders. They can also help you develop the critical life skills you need to cope with the triggers that led to your heroin addiction and relapses.
There are several medical-grade alternatives to heroin that significantly minimize the worst withdrawal symptoms, curb the intense cravings and block the effects of the drug. While medications such as methadone, buprenorphine and naltrexone have had tremendous success in helping heroin users get a handle on their addiction, these legal prescriptions are still opiate drugs that are highly addictive and come with their own intense withdrawal complications.
Opiate withdrawal management